Vermont, 2001

Lightning Strike in Vermont, August 9, 2001

August 9, 2001 · NWS BTV · 1 event in 1 county or zone

Lightning apparently struck a tree which then fell on a house with structural damage resulting.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Lightning apparently struck a tree which then fell on a house with structural damage resulting.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 9, 6:45 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 9, 6:45 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
745 PM EDT THU AUG 9 2001

CRNT: STL MIGHTY SULTRY ARD 00Z WITH TMPS STL IN M80S/90 WITH
TDD IN M60S/70. MAX CAPE VALUES HAVE BEEN ACRS ST LWRNC VLY/
NRN HUDSON VLY AND SC NY WITH VALUES >3000 J/KG AND LI ARD -6.

LAPS SHWS STG CAPS ACRS ERN LAKE ONTARIO/NRN CHMPL VLY AND SRN VT
LKLY RESULT OF WNDS OFF LAKE ONTARIO...LWR DAYTIME HEATING OF ADRNDKS
AND PRVS REMNANTS OF MCS ACTVTY ERLR IN DAY RESPECTIVELY.

AN APPARENT SUPERCELL DVLPD IN LARGE MASS OF TSRA ACTVTY ACRS
NRN ONEIDA/SRN HERKIMER BTWN 5-6PM EDT AND CAUSED DAMAGE ACCORDING
TO KBGM/KALY LSR RPTS. KTYX SHWD DVLPG FEATURE NICELY ALG WITH STG
LGTNG DATA INCREASE. AT 23Z...SUPERCELL NOT AS STG BUT STL DOMINANT
FEATURE OF MASS TSRA/SHRA COVERAGE ARD MOHAWK VLY WITH A B-LINE TWRD
SRN FA.

AT 2330Z...ANTHR STRM ON THE PARENTS SRN FLANK IN MORE FVRBL CAPE
AXIS ACCNTG FOR RPD INTENSIFICATION ACRS NRN HUDSON VLY. AS PRVS
MNTD...LAPS DATA SHWS SGNFCT CAP ACRS SRN FA AND LEADING EDGE ACTVTY
HAS QUICKLY DIMINISHED AS IT/S ENTERED INTO VCNTY. HWVR...WL MONITOR
THIS CELL CAREFULLY...GIVEN ITS HISTORY.

OTHERWISE...IT APPEARS WE AWAIT THE ARRIVAL OF A WELCOMED CD FNT
XPCTD TO MV ACRS NRN NY AND NW VT 06-12Z. DESPITE LOSS OF DAYTIME
HEATING...MOIST POOLING AHD OF FNT WITH TDD IN L-M70S ALG WITH
H7-H5 JET MVG ACRS QUEBEC WL LKLY MAINTAIN TSRA ALG CD FNT INTO
FA OVRNGT...SOME CUD BE ISOLD SVR.

PRVS FCST HAS GUD HNDL BUT WL UPDATE TO ELIMINATE ROTA PERIOD
BTWN 8 AND 9 PM.

RECAP: ANTHR RECORD BREAKING DAY (SEE SXUS71-KBTV)

SOME TEMPERATURE AND DRYNESS TIDBITS BELOW FOR KBTV:
99 DEGREES...WARMEST SINCE 100 DEGREES ON 7/14/95 (6 YEARS).
99 DEGREES...TIED 5TH WARMEST DAY AT KBTV.

IF TEMPERATURE DOESNT FALL BELOW 79 DEGREES BY 1AM EDT (12 AM EST):
79 DEGREES...WARMEST MIN TEMP EVER
89 DEGREES...TIED WARMEST AVERAGE TEMP EVER WITH 7/14/95

DRY WEATHER CONTINUES...ESP IN CHMPL VLY...SEE DROUGHT/WATER
RESOURCES ISSUED ERLR TDY (FGUS51-KBTV).

DRIEST YEARS THRU 8/9         DRIEST SUMMERS 6/1 THRU 8/9
12.12 INCHES - 1911           3.10 INCHES - 2001 *
12.29 INCHES - 1894           3.12 INCHES - 1979
12.62 INCHES - 1927           3.39 INCHES - 1919
12.90 INCHES - 2001 *         4.29 INCHES - 1894
13.48 INCHES - 1988           4.50 INCHES - 1921

.BTV...NONE.

SLW

In the hours before

Special weather statement, Aug 9, 4:40 PM EST, 3 hours 45 minutes before
NYZ026>031-034-035-VTZ001>010-100930-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
540 PM EDT THU AUG 9 2001

...STRONG THUNDERSTORMS ARE POSSIBLE OVERNIGHT IN NORTHERN NEW YORK
AND NORTHERN VERMONT...

RECORD HEAT THAT HAS BAKED VERMONT AND NORTHERN NEW YORK DURING THE
PAST FEW DAYS IS SETTING THE STAGE FOR POSSIBLE STRONG TO SEVERE
THUNDERSTORMS OVERNIGHT.

A COLD FRONT ACROSS THE GREAT LAKES LATE THIS AFTERNOON ALREADY HAS
NUMEROUS STRONG TO SEVERE THUNDERSTORMS ALONG THIS BOUNDARY. THIS
COLD FRONT IS EXPECTED TO APPROACH THE SAINT LAWRENCE RIVER VALLEY
AFTER MIDNIGHT AND MOVE INTO NORTHERN VERMONT BY DAWN FRIDAY.
ALTHOUGH  THE TIMING OF THIS COLD FRONT WILL NOT BE DURING MAXIMUM
HEATING... ENOUGH WARM AND MOIST AIR SHOULD ALLOW THOSE
THUNDERSTORMS IN THE GREAT LAKES TO MAINTAIN INTENSITY AND MOVE
ACROSS NORTHERN PORTIONS
OF THE NORTH COUNTRY AFTER MIDNIGHT.

THESE THUNDERSTORMS WILL CONTAIN FREQUENT AND DANGEROUS CLOUD TO
GROUND LIGHTNING...VERY HEAVY RAINS AS WELL AS THE POSSIBILITY OF
STRONG DAMAGING WINDS IN THE STRONGEST STORMS.

ISOLATED STRONG WINDS OR LIGHTNING STRIKES COULD CAUSE SCATTERED
POWER OUTAGES OVERNIGHT..THUS PLAN ACCORDINGLY WITH BATTERY OPERATED
OR BACK-UP ALARM CLOCKS AS WELL AS RADIOS FOR THE LATEST WEATHER
INFORMATION.

WHITTIER

The radar

The Burlington radar (KCXX), 113 km away, was scanning. The volume nearest the first event began at 01:22 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Windsor

When
August 9, 8:25 PM EST to 8:35 PM EST
Where
Windsor County, Springfield
Property damage
$30,000
Reported by
NEWSPAPER
Coordinates
43.580, -72.586 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2001Every state in 2001This day in weather historyWarnings in Vermont, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5265830.